The ongoing valsartan recall has caused a lot of trouble. Pharmacists have had to hunt for alternative suppliers that did not use the contaminated active ingredient from Zhejiang Huahai company in China. Patients, too, have had to check around to make sure they could get uncontaminated valsartan. Some have had to switch blood pressure medications. Certain physicians have substituted irbesartan or losartan for valsartan.
Changing to Losartan for Valsartan Triggered Side Effects:
Q. When valsartan was recalled, my doctor switched me to losartan instead for my hypertension. The prescription is for losartan-hctz. Is that safe?
I have been on it for two weeks and have horrible indigestion, gas, stomach cramps, and bad diarrhea. At the same time, he increased my metformin dosage to 1000 mg twice daily.
A. The FDA has published an extensive list of recalled valsartan products. These medications were contaminated with a probable carcinogen. As a result, there are shortages of valsartan and many doctors are switching patients to a similar blood pressure medicine. The HCTZ in your medicine is hydrochlorothiazide, a thiazide diuretic. This “water pill” is frequently part of a blood-pressure lowering combination pill.
Does Losartan Cause Digestive Difficulties?
Both losartan and valsartan are in the same drug class called ARBs (angiotensin receptor blockers). Losartan can cause indigestion, stomachache, nausea and diarrhea. So can metformin.
Please let your doctor know about these symptoms. He may want to adjust the dose of one or the other of your medications or even reconsider the substitution of losartan for valsartan.
Other possible losartan side effects include fatigue, cough, muscle or joint pain, low blood pressure and dizziness. Such drugs may also cause an allergic reaction that makes the face, lips and throat swell. If this occurs in the digestive tract it can cause severe abdominal pain.